Nebraska, 2024

Excessive Heat and Hail in Nebraska, August 25 to 29, 2024

August 25 to 29, 2024 · NWS OAX · 31 events in 26 counties and zones

For the end of August, ridging was noted across the eastern two-thirds of the CONUS. This upper-level pattern and associated surface high pressure system brought afternoon highs in the upper 90s and low 100s in addition to dew points in the 70s and lower 80s to much of eastern Nebraska and western Iowa.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

For the end of August, ridging was noted across the eastern two-thirds of the CONUS. This upper-level pattern and associated surface high pressure system brought afternoon highs in the upper 90s and low 100s in addition to dew points in the 70s and lower 80s to much of eastern Nebraska and western Iowa. As a result, excessive heat was experienced by many the afternoons of both the 25th and the 26th, where heat indices ranged from 110 to 125 degrees during peak heating in the afternoon. |By the 26th, a shortwave trough ejected into the Pacific Northwest and moved across the northern Rockies. Isolated supercells developed the afternoon of the 26th along a weakening cold front that was slowly pushing south into northern Nebraska. While most of the severe weather from these storms remained north and west of the Omaha NWS County Warning Area, one supercell did make its way into portions of northeast Nebraska bringing hail up to 3.25 inches in diameter.|By the 29th, another shortwave trough ejected into the northern Plains immediately behind the disturbance that brought large hail to portions of northern Nebraska on the 26th. A surface low-pressure associated with this disturbance developed in south-central Canada, with a secondary low pressure that developed near the North Dakota-South Dakota border. A surface cold front was also noted as extending from northeast South Dakota into eastern Colorado. Scattered thunderstorms developed along and ahead of this front across much of eastern Nebraska and western Iowa during the early afternoon hours. While most of these thunderstorms remained under severe limits, there were a few instances of wind gusts ranging from 60 to 70 miles per hour, and one report of quarter sized hail from northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 25, 10:38 AM CST, 1 hour 52 minutes earlier. Its key messages:

  • Dense fog will exist this morning in northeast Nebraska through about 14z.
  • Heat will continue to be a concern today and tomorrow. Heat headlines continues today, and have been extended into Monday.
  • A cold front Monday evening will begin to bring some relief from the heat, along with a slight risk of severe storms for northeast NE, and an enhanced risk along the SD border and points to the north.
  • Periodic thunderstorms chances continue throughout the upcoming work week.
Area forecast discussion, Aug 25, 10:38 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1138 AM CDT Sun Aug 25 2024

.KEY MESSAGES...

- Dense fog will exist this morning in northeast Nebraska
  through about 14z.

- Heat will continue to be a concern today and tomorrow. Heat
  headlines continues today, and have been extended into Monday.

- A cold front Monday evening will begin to bring some relief
  from the heat, along with a slight risk of severe storms for
  northeast NE, and an enhanced risk along the SD border and
  points to the north.

- Periodic thunderstorms chances continue throughout the
  upcoming work week.

&&

.DISCUSSION...
Issued at 349 AM CDT Sun Aug 25 2024

Areas of dense fog have developed in northeast Nebraska early
this morning, generally west of Highway 81. The GOES16 Nighttime
microphysics curve, along with 10.3-3.9 and 11.2-3.9 channel
difference nighttime fog curves shows the fog quite well, and
confirmed by observations at both Albion and Norfolk, along with
various NDOT webcams. Thus, issued a dense fog advisory for a
handful of counties through 14z.

Focus shifts to the heat today with high temperatures headed
toward the upper 90s to lower 100s. The models were a degree or
two too aggressive yesterday with the heat, and that concern
remains today, but it will still be very hot. The MAV/GFS model
also likely remains a few degrees too warm today. With dewpoints
remaining in the lower to middle 70s, afternoon heat index
values should be hotter than yesterday, eventually reaching the
105-112 range for a few hours this afternoon. Let the existing
heat advisory and excessive heat warning in place today.
Forecast temperatures should still be below records at our 3
primary climate locations, but could set a record here at
Valley where the period of record is only 30 years.

CAMs also indicate isolated thunderstorms developing in north
central NE by early evening along the advancing cold front.
Earlier runs of the HRRR and NamNest were showing some potential
in Knox county in the 00-02z time frame, but later runs are now
showing they could stay just to the west of our area this
evening.

For tonight, the GFS hints at spotty convection in southeast NE
along the nose of the low level jet, but moisture is sparse, and
there really isn't any noticeable upper level support, thus this
was discounted.

The upper ridge remains in place on Monday, with another hot day
expected, with afternoon highs again in the upper 90s to lower
100s. Dewpoints could be a degree or three cooler than today,
but it will still be uncomfortably hot, thus we have issued
another heat advisory for Monday afternoon for much of the
forecast area, with heat index values again around 105.

A strong trough moving out of the northern Rockies will push a
cold front into the region Monday night. This could trigger
strong to severe thunderstorms in northeast NE, and we will have
20-50% Pops in the forecast north of Interstate 80. SPC has
placed the NE/SD border region and points to the north in an
enhanced risk for severe storms. Large hail and damaging winds
are the primary hazards, but an isolated tornado can't be ruled
out along the SD border.

The front does push into the region Tuesday, and while it will
still be above normal and hot with highs in the upper 80s to
lower 90s, it will be cooler than both Sunday and Monday. And
therefore, cool enough that we shouldn't need to extend the heat
advisory into Tuesday.

With the stalled front in the region Tuesday night, there will
be another chance of nocturnal thunderstorms.

The frontal boundary either washes out or lifts back north
Wednesday, allowing another hot day with highs in the upper 80s
to lower 90s.

Another stronger cold front begins to push into the region by
daybreak Thursday. This frontal boundary will bring more
thunderstorm chances, but also cooler temperatures. Highs in
northeast NE Thursday should only be in the upper 70s, but still
upper 80s for southeast NE and southwest IA.

The cooler temperatures that will be near or just below normal,
linger Friday through Sunday with highs in the upper 70s to
lower 80s. Overall a really decent start to the Labor Day
weekend. The EC model is more dry than the GFS, and that seems
more realistic, although the model blends do bring climatological
precipitation chances back to the area by Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1136 AM CDT Sun Aug 25 2024

VFR conditions are expected throughout the forecast period.
Southeasterly winds will slowly transition to southerly and
eventually westerly overnight. Low-level wind shear is expected
to develop at KOMA and KLNK overnight (06-12Z) with wind speed
of 40 to 50 kts at FL015.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 8 PM CDT this evening for NEZ011-
     012-015-034-045-052-053-066>068-089>093.
     Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ011-012-015-
     018-032>034-042>045-050>053-065>068-078-088>093.
     Heat Advisory until 8 PM CDT this evening for NEZ016>018-
     030>033-042>044-050.
     Heat Advisory until 1 PM CDT this afternoon for NEZ052-053-
     066>068-089>093.
     Heat Advisory until 8 PM CDT this evening for NEZ051-065-078-
     088.
IA...Excessive Heat Warning until 8 PM CDT this evening for IAZ043-
     055-069-079-080-090-091.
     Heat Advisory from 1 PM to 8 PM CDT Monday for IAZ043-055-056-
     069-079-080-090-091.
     Heat Advisory until 8 PM CDT this evening for IAZ056.
     Heat Advisory until 1 PM CDT this afternoon for IAZ069-079-080-
     090-091.

&&

DISCUSSION...DeWald
AVIATION...Wood
Hazardous weather outlook, Aug 25, 10:14 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1114 AM CDT Sun Aug 25 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-260615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1114 AM CDT Sun Aug 25 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

An excessive heat warning is in place for much of eastern
Nebraska and southwest Iowa this afternoon, where afternoon heat
indices 100 to 115 are expected. A Heat Advisory is in effect for
the remainder of the area where heat indices up to 109 are
expected.

There is a slight chance that thunderstorms could develop this
evening near the South Dakota border. A storm or two could be
strong and possibly severe in that area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot weather continues Monday with afternoon heat indices again
around 105 for portions of eastern Nebraska and southwest Iowa.

Strong to severe thunderstorms will be possible along and north of
Interstate 80 Monday evening. Strong wind and hail are the
primary hazards, but an isolated tornado could also occur along
the South Dakota border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but may be needed
Monday evening for some areas.

The radar

The Omaha radar (KOAX), 65 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

26 excessive heat, 3 hail, 2 thunderstorm wind. Local standard time, as filed.

Excessive Heat, Lancaster

When
August 25, 12:30 PM CST to August 26, 4:00 PM CST
Where
Lancaster forecast zone
Reported by
ASOS
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

Afternoon highs in the low 100s and dew points in the low 70s brought two consecutive afternoons of excessive heat to Lancaster County. The Lincoln ASOS measured a max heat index of 111 degrees the afternoon of the 25th. The following afternoon, a 110 degree heat index was observed by a mesonet station located 3 miles northwest of Eagle.

Excessive Heat, Richardson

When
August 25, 12:45 PM CST to August 26, 5:10 PM CST
Where
Richardson forecast zone
Reported by
ASOS
Coordinates
40.125, -95.717 (the zone’s center; the record gives no point)

A hot and humid airmass brought two consecutive days of excessive heat across Richardson County. The first afternoon, a max heat index of 115 degrees was measured by the Falls City ASOS. The following afternoon, a mesonet 5 miles southwest of Rulo measured a 111 degree heat index.

Excessive Heat, Boone

When
August 25, 1:15 PM CST to August 26, 5:35 PM CST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Afternoon highs in the 90s and dew points in the low 70s brought excessive heat during the afternoon hours of the 25th and the 26th for much of Boone county. On the 25th, the Albion AWOS recorded a 114 degree heat index. While the AWOS did not record excessive heat the following day, mesonets stations in Albion, Cedar Rapids and Belgrade all recorded heat indices ranging from 111 to 117 degrees.

Excessive Heat, Platte

When
August 25, 1:45 PM CST to August 26, 4:15 PM CST
Where
Platte forecast zone
Reported by
AWOS
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Temperatures in the upper 90s with dew points in the low 80s resulted in excessive heat across much of Platte County for two consecutive afternoons. The afternoon of the 25th, the Columbus AWOS measured a peak heat index of 119 degrees. The following afternoon, a 111 degree heat index was measured by a mesonet station 1 mile west of Leigh.

Excessive Heat, Sarpy

When
August 25, 2:00 PM CST to August 26, 3:00 PM CST
Where
Sarpy forecast zone
Reported by
ASOS
Coordinates
41.113, -96.112 (the zone’s center; the record gives no point)

A hot and humid airmass brought two consecutive days of excessive heat across Sarpy County. The first afternoon, a max heat index of 113 degrees was measured at Offutt AFB. The following day, heat indices ranging from 110 to 122 were measured from mesonets across the county.

Excessive Heat, Douglas

When
August 25, 2:05 PM CST to August 26, 3:45 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
41.295, -96.154 (the zone’s center; the record gives no point)

Afternoon highs in the low 100s and dew points in the mid 70s resulted in excessive heat across portions of the county for two consecutive afternoons. The Eppley Airfield ASOS measured a 112 degree heat index the afternoon of the 25th, and a 111 degree heat index the following afternoon.

Excessive Heat, Gage

When
August 25, 2:15 PM CST to August 26, 4:35 PM CST
Where
Gage forecast zone
Reported by
AWOS
Coordinates
40.262, -96.689 (the zone’s center; the record gives no point)

Afternoon highs in the low 100s and dew points in the upper 60s and low 70s brought two afternoons of excessive heat to Gage County. The afternoon of the 25th, a 110 degree heat index was observed at the Beatrice AWOS. The following afternoon, a 115 degree heat index was observed from a mesonet in Adams.

Excessive Heat, Cass

When
August 25, 2:55 PM CST to August 26, 6:35 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
40.910, -96.141 (the zone’s center; the record gives no point)

Afternoon highs in the low 100s and dew points in the mid 70s brought dangerous heat indices to the area for two consecutive afternoons. On the 25th, the Plattsmouth AWOS recorded a heat index of 111 degrees. The following afternoon, a mesonet station 2 miles east of Plattsmouth recorded a 110 degree heat index.

Excessive Heat, Saunders

When
August 25, 3:15 PM CST to August 26, 2:55 PM CST
Where
Saunders forecast zone
Reported by
AWOS
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Heat indices ranging from 110 to 115 degrees were measured by AWOS and mesonet stations across the county.

Excessive Heat, Washington

When
August 25, 3:15 PM CST to August 26, 5:10 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
41.531, -96.222 (the zone’s center; the record gives no point)

Two consecutive afternoons of excessive heat were observed across Washington County. The first afternoon, a max heat index of 111 was observed at the Tekamah ASOS. The following day, heat indices up to 117 were reported across the county by ASOS and Nebraska Mesonet sites.

Excessive Heat, Dodge

When
August 25, 5:35 PM CST to August 26, 1:55 PM CST
Where
Dodge forecast zone
Reported by
AWOS
Coordinates
41.578, -96.654 (the zone’s center; the record gives no point)

Afternoon highs in the mid 90s and dew points in the upper 70s resulted in excessive heat across portions of the county for two consecutive afternoons. Both days, the Fremont AWOS recorded heat indices up to 110 degrees during the afternoon hours.

Excessive Heat, Colfax

When
August 26, 12:00 PM CST to 3:00 PM CST
Where
Colfax forecast zone
Reported by
Mesonet
Coordinates
41.574, -97.086 (the zone’s center; the record gives no point)

Max heat indices ranging from 111 to 124 degrees were observed by mesonet stations in Rogers and Schuyler.

Excessive Heat, Pierce

When
August 26, 12:00 PM CST to 2:00 PM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

A max afternoon heat index of 111 degrees was measured by a Nebraska Mesonet station in Pierce.

Excessive Heat, Madison

When
August 26, 12:10 PM CST to 1:37 PM CST
Where
Madison forecast zone
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

The Norfolk ASOS measured approximately an hour and a half of excessive heat, with a max heat index of 110 degrees.

Excessive Heat, Thurston

When
August 26, 12:30 PM CST to 5:00 PM CST
Where
Thurston forecast zone
Reported by
Mesonet
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

A max heat index of 123 degrees was recorded by a mesonet station in Macy.

Excessive Heat, Cedar

When
August 26, 1:00 PM CST to 4:00 PM CST
Where
Cedar forecast zone
Reported by
Mesonet
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

A max heat index of 116 degrees was observed by a mesonet station in Randolph.

Excessive Heat, Nemaha

When
August 26, 1:00 PM CST to 5:00 PM CST
Where
Nemaha forecast zone
Reported by
Mesonet
Coordinates
40.388, -95.850 (the zone’s center; the record gives no point)

There were no sites that directly observed excessive heat in Nemaha County. However, the proximity of the county to other observations is sufficient to support peak afternoon heat indices ranging from 110 to 115 degrees.

Excessive Heat, Otoe

When
August 26, 1:00 PM CST to 5:00 PM CST
Where
Otoe forecast zone
Reported by
Mesonet
Coordinates
40.649, -96.135 (the zone’s center; the record gives no point)

A peak afternoon heat index of 112 degrees was measured by a Nebraska Mesonet station 3 miles west of Nebraska City.

Excessive Heat, Pawnee

When
August 26, 1:00 PM CST to 4:45 PM CST
Where
Pawnee forecast zone
Reported by
Mesonet
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

While no mesonet station directly observed excessive heat in the county, its proximity to other observations from neighboring counties supports afternoon heat indices ranging from 110 to 115 degrees.

Excessive Heat, Saline

When
August 26, 1:00 PM CST to 4:30 PM CST
Where
Saline forecast zone
Reported by
Mesonet
Coordinates
40.524, -97.141 (the zone’s center; the record gives no point)

A max afternoon heat index of 115 degrees was measured by a mesonet site in Friend.

Excessive Heat, Stanton

When
August 26, 1:00 PM CST to 3:00 PM CST
Where
Stanton forecast zone
Reported by
Mesonet
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Observations from adjacent counties support peak afternoon heat indices ranging from 110 to 115 degrees.

Excessive Heat, Burt

When
August 26, 1:30 PM CST to 5:00 PM CST
Where
Burt forecast zone
Reported by
Mesonet
Coordinates
41.852, -96.329 (the zone’s center; the record gives no point)

Heat indices this afternoon ranged from 110 to 122 degrees, with the highest heat index being observed by a Nebraska Mesonet station 4 miles west of Oakland.

Excessive Heat, Antelope

When
August 26, 2:00 PM CST to 5:30 PM CST
Where
Antelope forecast zone
Reported by
Mesonet
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

A peak heat index of 110 degrees was observed by a Nebraska Mesonet station 6 miles west of Elgin.

Excessive Heat, Cuming

When
August 26, 2:00 PM CST to 5:00 PM CST
Where
Cuming forecast zone
Reported by
Mesonet
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Max heat indices ranging from 116 to 125 degrees were reported by mesonet stations across the county.

Excessive Heat, Jefferson

When
August 26, 2:00 PM CST to 4:30 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
40.176, -97.143 (the zone’s center; the record gives no point)

Mesonets in Davis and Daykin measured peak heat indices ranging from 110 to 116 degrees during the afternoon hours.

Excessive Heat, Seward

When
August 26, 2:00 PM CST to 4:00 PM CST
Where
Seward forecast zone
Reported by
Mesonet
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Peak afternoon heat indices ranging from 110 to 113 degrees were measured from mesonet stations in Seward and Milford.

Hail, Pierce

When
August 26, 5:17 PM CST
Where
Pierce County, 5 mi SE of Osmond
Measured
3.25 in hail
Reported by
Broadcast Media
Coordinates
42.319, -97.511

Broadcast media reported a hailstone that measured 3.25 inches in diameter.

Hail, Pierce

When
August 26, 5:25 PM CST
Where
Pierce County, 6 mi NE of Pierce
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.261, -97.447

A trained spotter reported quarter sized hail.

Hail, Antelope

When
August 29, 1:35 PM CST
Where
Antelope County, 6 mi S of Tilden
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.963, -97.830

A storm chaser reported quarter sized hail.

Thunderstorm Wind, Colfax

When
August 29, 2:45 PM CST
Where
Colfax County, 2 mi S of Schuyler
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.421, -97.070

Law enforcement reported a tree down on Highway 15 just north of the Platte River bridge.

Thunderstorm Wind, Burt

When
August 29, 3:31 PM CST
Where
Burt County, Tekamah Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.770, -96.180

The Tekamah ASOS measured a 67 miles per hour wind gust.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208259, 1208266, 1208249, 1208265, 1208268, 1208256, 1208257, 1208251, 1208269, 1208273, 1208255, 1208253, 1208264, 1208260, 1208272, 1208252, 1208261, 1208262, 1208263, 1208267, 1208271, 1208250, 1208248, 1208254, 1208258, 1208270, 1208274, 1208275, 1208276, 1208277, 1208278.